Tornadoes · United States · Iowa · 2007
EF0 tornado, Rock Vly, Iowa, September 30, 2007
This EF0 tornado ran 0.1 miles across Sioux County on September 30, 2007, touching down at 4:27 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 30, 2007
- Touchdown
- 4:27 PM CDT (21:27 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sioux County
- Touchdown point
- 43.149, -96.370
- Lift-off point
- 43.149, -96.370
- Record number
- 0709301527-01
What the Weather Service recorded
Thunderstorms produced large hail, damaging winds, flash flooding, and one reported tornado in northwest Iowa during the late afternoon of September 30th.
A brief tornado caused no reported damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS FSD issued a tornado warning for this county at 21:04 UTC, 23 minutes before the tornado touched down, in force until 21:45 UTC.
The county was under a tornado watch, issued at 18:05 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:05 UTC | 01:00 UTC | Tornado Watch | FSD |
| 21:04 UTC | 21:45 UTC | Tornado Warning | FSD |
| 21:41 UTC | 22:21 UTC | Severe Thunderstorm Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Sep 30, 2:25 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 30, 2:25 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 PM CDT SUN SEP 30 2007 .DISCUSSION... FOR THE REST OF THIS AFTERNOON AND EARLY EVENING...WILL BE WATCHING FOR POSSIBLE SEVERE THUNDERSTORMS. CURRENTLY...STORMS REMAINING ELEVATED AND MULTICELLULAR AND LOW CENTROID...NOT MUCH OF A CONCERN. HOWEVER A BETTER CHANCE OF SEVERE WEATHER MAY BE INTO NW IA WHERE SUNSHINE THIS AFTERNOON IS QUICKLY DESTABILIZING THE BNDRY LAYER. IF STRATO CU FILLS IN...IT WILL BE TOUGH TO PRODUCE SEVERE STORMS...BUT IF INDIVIDUAL CELLS CAN POP FREE OF STRATUS...THERE IS A GOOD CHANCE FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES. UPPER WAVE RESPONSIBLE FOR TODAYS WEATHER QUICKLY SHIFTS EAST THIS EVENING TAKING THE CHANCES OF PRECIPITATION WITH IT. CLEAR SKIES OVER WRN SD UNDER STRONG SUBSIDENCE BEHIND THE WAVE WILL SHIFT EAST ACROSS THE CWA THIS EVENING AND OVERNIGHT. A NICE DAY TOMORROW WITH CLEAR SKIES UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH WILL BECOME A BIT BREEZY IN THE WEST DURING THE AFTERNOON AS PRESSURE GRADIENT INCREASES. STILL EXPECTING THE NEXT STRONG UPPER WAVE THAT IS CURRENTLY CRASHING ON TO THE NW PAC COAST TO MOVE EAST OVER THE AREA ON TUE. OVERRUNNING SHOWERS AND THUNDERSTORMS ARE A GOOD POSSIBILITY AFTER MIDNIGHT AS A WARM FRONT PUSHES N AHEAD OF THE UPPER LOW MON NIGHT. SEVERE STORMS ARE NOT OUT OF THE QUESTION GIVEN STEEP LAPSE RATES AND MARGINAL SHEAR. MODEL TRENDS HAVE BEEN QUICKER WITH THE PASSAGE OF THIS SYSTEM...BUT ERN PORTIONS OF THE CWA A GOOD BET FOR THUNDERSTORMS TUE AFT...THEN RAPIDLY CLEARING BY EARLY EVENING. IN THE EXTENDED MODELS HAVING A DIFFICULT TIME PINNING DOWN TIMING AND PLACEMENT OF WEATHER SYSTEMS...AS UPPER WAVE PATTERN TRANSITIONS FROM ZONAL FLOW MID WEEK TO ZONAL FLOW TOWARDS THE END OF THE WEEK...WITH UPPER TROF DIGGING ACROSS THE WRN CONUS. MAINLY LOOKS DRY WED THRU SAT...BUT THERE IS A GOOD CHANCE FOR SRN STREAM S/WV AT SOME POINT AHEAD OF THE UPPER TROF. GFS HAS ACCELERATED EWRD PROGRESSION OF UPPER TROF AND COLD FRONT THIS COMING WEEKEND BY ABOUT A FULL DAY. ECMWF AND CANADIAN STILL A BIT SLOWER...THEREFORE RELUCTANT TO MAKE LARGE CHANGES SO FAR OUT IN THE FORECAST PERIOD. KEPT EXTENDED FORECAST CLOSE TO HPC GUIDANCE. && .AVIATION... THUNDERSTORMS LIKELY THIS AFTERNOON AT FSD AND SUX BUT ENDING BY EARLY THIS EVENING. ALSO WILL SEE MVFR CEILINGS AT SUX AND FSD THROUGH MUCH OF THE EVENING...BUT THEN CLEARING SKIES AND DECREASING WINDS INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL LOW MOVES EAST OUT OF THE AREA. HIGH PRESSURE AND CLEAR SKIES FOR MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL
Hazardous weather outlook, Sep 30, 9:45 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT SUN SEP 30 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 945 AM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF NORTHWEST IOWA THROUGH THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF THE JAMES RIVER. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS NORTHWEST IOWA BETWEEN NOON AND 6 PM. THE MAIN SEVERE THREAT WILL BE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. ISOLATED BRIEF TORNADOES WILL ALSO BE POSSIBLE OVER NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. ISOLATED STORMS COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN NOON AND 6 PM ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 30, 3:06 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MADISON 44.01N 97.11W
09/30/2007 E0.75 INCH LAKE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 30, 3:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 9 N COLMAN 44.12N 96.82W
09/30/2007 E0.75 INCH MOODY SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 30, 3:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MECKLING 42.84N 97.07W
09/30/2007 E1.00 INCH CLAY SD TRAINED SPOTTER
HAIL THE SIZE OF QUARTERS
&&
LIEBLLocal storm report, Sep 30, 4:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 10 N FLANDREAU 44.19N 96.60W
09/30/2007 E0.88 INCH MOODY SD TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL AT COVERING THE GROUND ON
HIGHWAY 13 AT BROOKINGS MOODY COUNTY LINE
0353 PM HAIL 11 N FLANDREAU 44.21N 96.60W
09/30/2007 E0.88 INCH BROOKINGS SD TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL COVERING THE GROUND ALONG
HIGHWAY 13
0340 PM HAIL 5 N MECKLING 42.91N 97.07W
09/30/2007 E0.75 INCH CLAY SD TRAINED SPOTTER
0350 PM HAIL 2 NW ALCESTER 43.04N 96.66W
09/30/2007 E1.00 INCH UNION SD PUBLIC
&&
BTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
9.5 hours before the tornado, 203 km from the path. September 30, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83747 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 450 m²/s²
- 0-3 km storm-relative helicity
- 472 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Omaha, NE (KOAX), 00:00Z
2.5 hours after it, 203 km from the path. October 1, 2007.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Orange City (ORC), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:35 UTC | 71.6 | 60.8 | 170° 5 kt | 1007.8 | ||
| 19:55 UTC | 71.6 | 60.8 | 200° 4 kt | 1008.1 | HZ | |
| 20:15 UTC | 73.4 | 60.8 | 0° 0 kt | 1008.1 | ||
| 20:35 UTC | 73.4 | 60.8 | 90° 4 kt | 1007.5 | ||
| 20:55 UTC | 73.4 | 60.8 | 110° 3 kt | 1007.5 | ||
| 21:15 UTC | 73.4 | 60.8 | 80° 3 kt | 1007.1 | ||
| 21:35 UTC | 73.4 | 62.6 | 60° 5 kt | 1006.8 | ||
| 21:55 UTC | 73.4 | 60.8 | 30° 6 kt | 1006.4 | ||
| 22:15 UTC | 68 | 60.8 | 340° 18 kt | 26 | 1006.8 | |
| 22:35 UTC | 62.6 | 59 | 10° 21 kt | 27 | 1007.5 | |
| 22:55 UTC | 60.8 | 57.2 | 10° 22 kt | 28 | 1007.1 | |
| 23:15 UTC | 59 | 57.2 | 350° 11 kt | 21 | 1008.8 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the touchdown began at 21:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:20 UTC | HAIL 1 | 6 Wsw Rock Valley | Sioux, IA | TORRENTIAL RAINS WITH WATER IN BASEMENT |
| 21:24 UTC | HAIL 0.75 | 6 W Rock Valley | Sioux, IA | |
| 21:27 UTC | TORNADO | 5 Sw Rock Valley | Sioux, IA | |
| 21:30 UTC | HAIL 1.75 | 5 Sw Rock Valley | Sioux, IA | |
| 21:44 UTC | HAIL 1 | Akron | Plymouth, IA | |
| 21:50 UTC | TSTM WND GST 60 | 2 Sw Sioux Center | Sioux, IA | |
| 22:05 UTC | HAIL 0.75 | Akron | Plymouth, IA | HAIL COVERED THE GROUND AND STRIPPED TREES BARE |
| 22:10 UTC | HAIL 1 | Brunsville | Plymouth, IA | 60 MPH WINDS AND TREE LIMBS DOWN. |
| 22:30 UTC | FLASH FLOOD | Brunsville | Plymouth, IA | 3.05 INCHES OF RAIN |
| 22:30 UTC | HAIL 0.75 | 4 Sw Craig | Plymouth, IA | HAIL COVERING THE GROUND |
| 23:08 UTC | TSTM WND GST 60 | 3 N Oyens | Plymouth, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of September 30, 2007
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 30 | 6:26 PM CDT | EF2 | Marion, IA | 21.9 | 1,250 | $4.1 million | ||
| September 30 | 6:26 PM CDT | EF0 | Sac, IA | 4.2 | 30 | |||
| September 30 | 6:48 PM CDT | EF1 | Poweshiek, IA | 5.0 | 150 | $250,000 | ||
| September 30 | 9:05 PM CDT | EF0 | Pike, IL | 0.1 | 30 | |||
| September 30 | 9:15 PM CDT | EF0 | Pike, IL | 2.0 | 40 | 2 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.